ASN's Mission

ASN leads the fight to prevent, treat, and cure kidney diseases throughout the world by educating health professionals and scientists, advancing research and innovation, communicating new knowledge, and advocating for the highest quality care for patients.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on Twitter

Kidney Week

Abstract: PO0184

Drug-Induced Thrombotic Microangiopathy from Trimethoprim-Sulfamethoxazole

Session Information

  • AKI Mechanisms - 2
    October 22, 2020 | Location: On-Demand
    Abstract Time: 10:00 AM - 12:00 PM

Category: Trainee Case Report

  • 103 AKI: Mechanisms

Authors

  • Agarwal, Krishna A., Beth Israel Deaconess Medical Center, Boston, Massachusetts, United States
  • Kruger gomes, Larissa, Beth Israel Deaconess Medical Center, Boston, Massachusetts, United States
  • Sula Karreci, Esilida, Beth Israel Deaconess Medical Center, Boston, Massachusetts, United States
  • Schulman, Ruth, Beth Israel Deaconess Medical Center, Boston, Massachusetts, United States
  • Heher, Yael K., Beth Israel Deaconess Medical Center, Boston, Massachusetts, United States
  • Denker, Bradley M., Beth Israel Deaconess Medical Center, Boston, Massachusetts, United States

Group or Team Name

  • BIDMC
Introduction

Thrombotic microangiopathy (TMA) is a common condition manifesting with microangiopathic hemolytic anemia, thrombocytopenia and end-organ damage including, acute kidney injury. TMA can be associated with many clinical syndromes and is most often due to malignant hypertension, malignancy or complement dysregulation but can also be triggered by medications. Here we describe a rare case of TMA caused by trimethoprim-sulfamethoxazole (TMP-SMX).

Case Description

A 62-year-old man with recent diagnosis of Sweet’s syndrome was started on high dose prednisone and TMP-SMX for prophylaxis. He presented 4 days later with confusion, profuse diarrhea and “brown-colored” urine. He was normotensive on exam, without cardiac murmurs, clear lungs, soft non-tender abdomen and no skin rashes. Initial labs showed microangiopathic hemolytic anemia, thrombocytopenia and acute kidney injury with hyperkalemia. Blood smear showed schistocytes. He received emergent hemodialysis followed by plasma exchange for suspected TTP/HUS. Extensive workup during his hospital admission revealed a normal ADAMTS13 activity, negative blood and urine cultures, negative 0157:H7 stool antigen, negative urinary streptococcal antigen, negative autoimmune screen, negative hepatitis and HIV serologies, normal vitamin B12 level, normal bone marrow and pan-imaging without malignancy. A renal biopsy confirmed TMA. He remained anuric and dialysis dependent on discharge.

Discussion

Patients with TMA have symptoms arising from anemia, thrombocytopenia, renal failure, or from underlying diseases like systemic infections, malignancies or drug toxicities. Once TMA is confirmed, elucidating the cause of TMA is important because there are specific treatments available for primary TMA syndromes like TTP and complement-mediated TMA. High suspicion of TTP requires urgent plasma exchange until ADAMTS-13 levels return, and if complement-mediated TMA is likely, the terminal-complement inhibitor eculizumab can be used. Drug-induced TMAs require prompt discontinuation of the drug and supportive management.

Trimethoprim-sulfamethoxazole is a rare cause of thrombotic microangiopathy, and the exact mechanism is not understood. Our case highlights the importance of considering TMP-SMX as a potential cause in patients presenting with TMA.